Delaware, 2004

Damaging Wind in Delaware, May 25, 2004

May 25, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down numerous large tree limbs and branches in Mispillion Hundred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down numerous large tree limbs and branches in Mispillion Hundred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 25, 2:15 PM EST, 6 hours 10 minutes earlier.

Area forecast discussion, May 25, 2:15 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT TUE MAY 25 2004

.OVERVIEW...
WE PLAN ON GOING WITH THE ETA SOLN WITH THIS PKG AS THE GFS SEEMS TO
BE SUFFERING FROM GRIDSCALE FEEDBACK PBLMS EVEN IF ITS CORRECT IN
FCSTG AN MCS IT WOULD SEEM ODD THAT THE INVIGORATED SFC LO WOULD
THEN MOV FASTER THAN THE WEAKER/SLOR ETA SOLN. THERE/S OTHER
GRIDSCALE PBLMS WITH THE GFS THEN ON THU ACRS OUR SRN ZNS. IN
ADTN...MOST OTHER FCST MDL SOLNS (BOTH CANS AND UKMET) ATTM ARE
CLOSER TO THE ETA SOLN AND ALSO ARE PAINTING LESS OF A CONTINUITY
PBLM THAN THE GFS.

&&

.SHORT TERM (TNGT THRU THU)...
BOTH MDLS ARE PASSING A STG SHRT WV THRU OUR CWA TNGT. COUPLED WITH
WAA/LLVL THETA E ADVT THIS SHLD MAKE A PCPN EVENT LKLY. AS STATED
ABV THE GFS LOOKS OVERDONE AND WOULD CUT OFF PCPN FROM REACHING OUR
NRN ZNS. WITH CONVECTION FIRING AS FAR N AS BUF AND THE AXIS OF THE
FCSTD LLJ NEAR THE NY/PA BORDER WE WILL NOT PRECLUDE THEM. THERE
WILL BE ENUF INSTAB ALF (SI GO NEG AND TT IN LO 50S) TO CONT THE
INCLUSION OF TSRA. WITH MARINE INFLUENCE ALRDY STARTING AND THE MDLS
FCSTG A PRETTY SGFCNT INVERSION FOR TNGT...WE WOULD NEED SOME PRETTY
VIGOROUS CONVECTION TO GET SVR AND ALMOST EXCLUSIVELY IN THE FORM OF
LARGE HAIL. THE ONE LOCN WHICH APRS MOST VULNERABLE WILL BE OUR SRN
DELMAR ZONES IF ONGOING CONVECTION IN WV CAN ARRIVE FAST ENUF ERLY
THIS EVE. WE HAVE EXPANDED THE MENTION OF FOG FTHR S AND INLD AS FOG
BANK WAS EXPANDING SWWD ATTM. GUID MINS LOOK REASONABLE.

THIS CAN BE SAID FOR ALL OUR WX THRU FRI: THERE WILL BE A VERY
EFFICIENT JET ALF THRUT AND WILL BE PRESENT THUS ON WED. THE GFS
SOLN WOULD RESULT IN A KINDER/GENTLER SOLN SINCE IT IS FASTER WITH
THE CFP. MEANWHL THE OTHER MDLS ARE SLOR AND DO OPEN THE WINDOW FOR
THE PSBLTY OF STG OR MAYBE EVEN MORE SVR TSRA DURG THE AFTN. STILL
SOME QUES ABT HOW EFFICIENTLY WE CAN FLUSH THE MARINE INFLUENCE/RAIN
COOLED AIR MASS AWAY. NEVERTHELESS THERE IS EXPECTED TO BE SFCNT
SHEAR...A CONTRIBUTING VORT MAX...DRY AIR IN THE MID LVLS AND INSTAB
BY THE AFTN AND WILL BE A TIMING MATTER OF HOW QUICKLY THE CDFNT
MOVES THRU B4 INSTABILITY CAN POP WITH THE GREATEST THREAT OBVIOUSLY
IN OUR ERN ZNS. FASTER CFP OR NOT GFS MOS TEMPS LOOK BETTER WITH
FULL SUN MACROS IN THE 80S.

THE ETA LINGERS PCPN CHCS INTO MOST OF THE NGT IN EXTRM SRN ZONES
WHL MOST OF THE OTHER MDLS ARE FASTER. THIS IS USUALLY A
CLIMATOLOGICAL FAVORED AREA FOR THIS TO OCR...SO WE WILL LEAN TWD
THE ETA SOLN. FARTHER N A COOLER AIR MASS WILL WORK ITS WAY SWD.
AGAIN GUID MOS MINS ARE CLUSTERED AND WILL BE FOLLOWED.

FAIR WX STILL LOOKS ON TAP FOR THU AS WEAK HI PRES BUILDS INTO OUR
CWA. THE GFS PASSES ANOTHER MCS ACRS OUR SRN ZNS...BUT OTHER MDLS
ARE MORE SUPPRESSIVE WITH PCPN CHCS AND WE WILL CONT DRY FCST ATTM.
BASED ON MAXT MACROS...ETA MOS LOOKS THE BEST OF THE MOS DATASETS.

&&

.LONG TERM (THU NGT THRU TUE)...
MODELS HAVE CHANGED A BIT FROM YDA AS FRI NOW APPEARS WET AS WE WILL
EXPERIENCE BOTH A WRMFNTL AND CDFNTL PASSAGE. FRI ALMOST LOOKS LIKE
A CARBON COPY OF TNGT/WED FCST WITH SLGTLY WEAKER INSTAB...BUT WITH
STILL THE STG JET ALF. THIS STILL LEAVES SAT DRY AS A COOLER NW FLOW
WILL PREVAIL AND WE MIGHT BE ABLE TO TWEAK SUN AS DRY ALSO.
BUT...AFT THAT WITH SLO MOVG WRMFNT AS A FOCUS...WE HAVE KEPT PCPN
CHCS IN FOR THE END OF THE MEMORIAL DAY WEEKEND AND WITH THE APCHG
CDFNT ON TUE. COULD BE PRETTY WARM IF NOT DOWNRIGHT HOT AGAIN ON MON
DEPENDING UPON HOW QUICKLY N THE WRMFNT GETS. ATTM WE ARE A BIT ON
THE CONSERVATIVE SIDE WITH MAX TEMPS. ECMWF FCSTD H8 TEMPS OF 20C
WOULD OBVIOUSLY SUPPORT SOME 90S FOR MON.

&&

.MARINE...

WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE
FORECAST PERIOD. PREVIOUSLY, IT WAS THOUGHT THAT SEAS WED OVER NRN
PTNS OF THE MARINE AREA MIGHT INCREASE TO NEAR 5 FT IN A MODERATE S
FLOW, BUT WAVEWATCH DOWNPLAYS THIS AND SO WL WE WITH PROXIMITY OF
THE SFC LO.

WINDS ARE EXPECTED TO BE ONSHORE TNGT AND THEN COME AROUND TO SE AND
THEN S WED IN ADVANCE OF THE NEXT LO/FNT, BFR BECOMING NW IN THE
WAKE OF THESE FEATURES WED AFTN. WINDS WILL SHIFT AGAIN TO THE S AND
SW THU NIGHT INTO FRI. WL MENTION PTCHY FOG TNGT NRN HALF OF MARINE
AREA AS MARINE ST/F HAVE BROKEN UP A BIT THIS AFTN BUT SHUD REFORM
TNGT...ALTHO THINKING FOG WL NOT FORM S TO SRNMOST MARINE AREAS IN
VIEW OF LO LVL TRAJECTORIES AND NWD MOVMT OF WRMFNT FROM S OF THE
AREA.

&&

.AVIATION...

FCSTG VFR CONDS AT TAF SITES TO BECOME MVFR CIGS/VSBYS IN CHC
ELEVATED CONVTN LATER THIS EVE AND A BETTER CHC TWD/AFT MIDN, WITH
MVFR CONDS BCMG MORE WDSPRD WITH ST/F FORMATION LATER TNGT...THEN
BCMG VFR DURG WED MRNG WITH DIURNAL HEATING. SFC WNDS W/SW MID AFTN
BCMG SE/E TNGT REVERTING TO S/SW WED MRNG.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

TFG/
Hazardous weather outlook, May 25, 8:30 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 AM EDT TUE MAY 25 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-260822-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
930 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
MARYLAND EASTERN SHORE AND DELAWARE LATE THIS AFTERNOON AND
TONIGHT...MAINLY EARLY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ELSEWHERE TONIGHT. SOME GUSTY WINDS AND HEAVY DOWNPOURS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 25, 4:36 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
536 PM EDT TUE MAY 25 2004

MDZ008-PAZ060-061-067-068-260030-
BERKS PA-CECIL MD-CHESTER PA-LEHIGH PA-MONTGOMERY PA-
536 PM EDT TUE MAY 25 2004

...THUNDERSTORMS MOVING THROUGH CENTRAL PENNSYLVANIA...

THE LEADING EDGE OF AN AREA OF THUNDERSTORMS HAS REACHED YORK AND
DAUPHIN COUNTIES IN CENTRAL PENNSYLVANIA AND THEY WILL CONTINUE EAST
AND REACH WESTERN BERKS AND CHESTER COUNTIES AROUND 630 PM. THESE
THUNDERSTORMS ARE ACCOMPANIED BY FREQUENT LIGHTNING AND MAY ALSO BE
ACCOMPANIED BY STRONG WINDS AND HAIL.

 $$

EBERWINE
Special weather statement, May 25, 6:59 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
759 PM EDT TUE MAY 25 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-260300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD-
CECIL MD-COASTAL ATLANTIC NJ-CUMBERLAND NJ-DELAWARE BEACHES DE-
INLAND SUSSEX DE-KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNES MD-
SALEM NJ-TALBOT MD-
759 PM EDT TUE MAY 25 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...

IN SOUTHERN NEW JERSEY...ATLANTIC...CAPE MAY...CUMBERLAND AND SALEM.

IN DELAWARE...KENT...NEW CASTLE...SUSSEX.

IN NORTHEAST MARYLAND...CAROLINE...CECIL...KENT...QUEEN ANNES AND
TALBOT.

THUNDERSTORMS ARE MOVING EAST FROM PENNSYLVANIA AND THE WESTERN SHORE
OF MARYLAND AND WILL EFFECT THE DELMARVA AND SOUTHERN PORTIONS OF NEW
JERSEY THROUGH THE EVENING HOURS. THESE THUNDERSTORMS WILL CONTAIN
FREQUENT AND VIVID LIGHTNING, AS WELL AS LARGE HAIL, DAMAGING
WINDS...AND HEAVY RAIN.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JJM
Local storm report, May 25, 8:05 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
905 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             NORTH EAST              39.60N 75.94W
05/25/2004  0.75 INCH        CECIL              MD   EMERGENCY MNGR

0800 PM     TSTM WND DMG     RISING SUN              39.70N 76.06W
05/25/2004                   CECIL              MD   EMERGENCY MNGR

            TREES AND WIRES DOWN

0815 PM     TSTM WND DMG     CHESTERTOWN             39.22N 76.07W
05/25/2004                   KENT               MD   EMERGENCY MNGR

            LARGE LIMBS DOWN

&&

XXX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
May 25, 8:25 PM EST to 8:35 PM EST
Where
Kent County, Andrewsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.867, -75.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398043.